Thunderstorm Wind, Rutland
- When
- August 1, 3:21 PM EST to 3:23 PM EST
- Where
- Rutland County, Danby
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 43.350, -73.000
A weak surface trough combined with surface dew points around 65 degrees and an upper level disturbance to produce severe thunderstorms across western Vermont. In Rutland county, power lines were blown down in Danby.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A weak surface trough combined with surface dew points around 65 degrees and an upper level disturbance to produce severe thunderstorms across western Vermont. In Rutland county, power lines were blown down in Danby.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 1, 1:28 PM EST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 228 PM EDT MON AUG 1 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... POTENTIAL WILL EXIST FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS THE NORTH COUNTRY THIS AFTERNOON THROUGH THIS EVENING. CONVECTIVE DEBRIS CLOUDS CONTINUES TO LIMIT INSTABILITY WITH LIFTED INDEX VALUES IN THE -2 TO -4 RANGE. DEW POINTS ARE IN THE LOW TO MID 60S...BUT 850 TO 500 MB LAPSE RATES ARE NOT THAT STEEP...SO INSTABILITY SHOULD REMAIN LIMITED THROUGH THE EVENING HOURS. DESPITE THE LIMITED INSTABILITY...FORECAST COMPOSITE CHART DOES SHOW DEEP LAYER SHEAR INCREASING OVER THE AREA THROUGH 00Z WITH 0-6KM SHEAR VALUES OF 40-50 KNOTS. IN ADDITION...STRONG DIRECTIONAL SHEAR EXISTS WITH SURFACE WINDS FROM THE SOUTH AND SOUTHWEST AND NORTHWEST FLOW ALOFT FROM 850 MB AND ABOVE. WATER VAPOR IMAGERY ALSO SHOWS A SHORTWAVE TROUGH OVER CENTRAL ONTARIO THAT WILL BE MOVING INTO THE AREA LATER TODAY. THUS FEEL POTENTIAL WILL STILL EXIST FOR ORGANIZED STORMS BETWEEN 3PM AND 10 PM TONIGHT. WILL USE ENHANCED WORDING IN THE ZONES TO REFLECT THE POTENTIAL FOR STRONG GUSTY WINDS AND HAIL. WILL HAVE SCATTERED CONVECTION ENDING BY MIDNIGHT TONIGHT. ON TUESDAY...UPPER TROUGH WANTS TO SHARPEN OVER THE CANADIAN MARITIMES. DESPITE THIS 850 MB TEMPERATURES WILL BE ABOUT 3 DEGREES WARMER THAN TODAY AND THUS EXPECTING HIGH TEMPERATURES IN THE LOWER TO MID 80S. THE NORTHEAST KINGDOM OF VERMONT WILL BE THE ONLY AREA THAT COULD SEE SOME PRECIPITATION FROM UPPER TROUGH TO THE EAST. AS A RESULT...WILL MENTION ONLY A SLIGHT CHANCE OF AFTERNOON SHOWERS. DRY COLD FRONT WILL MOVE SOUTH-SOUTHWEST OUT OF EASTERN CANADA AND BRING SOME LOW LEVEL COOLING TO THE AREA. DESPITE PLENTY OF SUNSHINE...HIGH TEMPERATURES WILL BE BACK TO AROUND THE 80 DEGREE MARK. THIS SLIGHT COOLING WILL BE SHORT LIVED AS UPPER RIDGE BUILDS INTO THE REGION LATE WEDNESDAY INTO THURSDAY. TEMPERATURES AT 850 MB BY THURSDAY AFTERNOON WILL BE BETWEEN +17C AND +19C AND THIS SUGGEST HIGH TEMPERATURES IN THE 85 TO 90 DEGREE RANGE. NO PRECIPITATION IS EXPECTED UNTIL COLD FRONT MOVES INTO THE REGION ON FRIDAY. && .LONG TERM (FRIDAY THROUGH MONDAY)... FRNT STILL EXPECTED TO APPROACH WESTERN PORTIONS OF THE CWA BY 12Z FRI MORN...PUSHING SE THRU REST OF CWA THRU SAT MORN. HAVE GONE AND TWEAK POPS A BIT TO COINCIDE WITH SURROUNDING OFFICES...BUT HAVE KEPT GENERAL FROPA TIMING IN FROM INHERITED EXTENDED GRIDS. MUCH OF THE WEEKEND LOOKS GD AFTER FROPA ON SATURDAY MORNING. FRNT LOOKS TO BE SOUTH OF FA BY 12Z. SOME LINGERING CLDS/MOISTURE BEHIND FRNT COULD LEAVE SOME MORNING FG/-RW/--RW IN SOME SPOTS...ESPECIALLY IN SOUTHERN PORTIONS OF CWA. WILL GO AHEAD AND JUST EXTEND -RW FOR SOUTHERN CWA FOR AN HR OR TWO IN MORNING HRS TO ENCOMPASS AND LEFTOVER MOISTURE. MDLS HAVE ELONGATED SFC HIGH W/ ZONAL FLOW ALOFT MVG EAST OVER FA FOR REST OF WEEKEND. THIS WILL NOT ALLOW HIGH TEMPS TO MODERATE MUCH DURING THE DAY...SO WILL STAY CLOSE TO GUIDANCE FOR THESE TWO DAYS. FOR MONDAY AS HIGH STARTS TO MV MORE OFF THE COAST...RETURN SW FLOW MAKES ITS WAY BACK OVER THE CWA. WILL MAKE SURE TEMPS ARE BUMPED UP A BIT FROM WEEKEND HIGHS. A WK SHORTWAVE ALSO WILL MV EAST THRU GREAT LKS REGION INTO THE NORTHEAST DURING THE DAY MONDAY. THIS COMBINED WITH GULF MOISTURE FEEDING INTO THE REGION ON BACKSIDE FLOW OF HIGH OFFSHORE MIGHT BE ENOUGH TO CREATE A FEW -RW/-TRW...SO WILL PUT IN SL CHANCE...BUT GEAR IT TOWARDS THE AFTERNOON HRS. && .AVIATION... VFR/MVFR COND THRU 12Z-14Z. SCT-BKN LOW CLD DECK BLW 3KFT AT TIMES THRU 02Z. SCT CLD DECK AFT 02Z W/IFR AT TIMES W/FG. CHANCE FOR -TSRA BR 18Z-02Z W/ MVFR/IFR COND IN MOD TO HEAVY RAIN. WINDS 18Z-02Z... SW KMSS/KSLK AND S AT KBTV/KMPV...LGT/VAR AFT 02Z...WNW 10KTS OR LESS AFT 12Z. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...EVENSON LONG TERM/AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 526 AM EDT MON AUG 1 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-020925- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 526 AM EDT MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: A WEAK FRONT COMBINED WITH A POTENT DISTURBANCE IN THE JET STREAM WINDS ALOFT WILL ENHANCE THUNDERSTORM DEVELOPMENT ACROSS THE FORECAST AREA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN NEW YORK AND VERMONT BY THIS AFTERNOON AND TRACK SOUTHEAST TOWARD SOUTHERN NEW ENGLAND BY EVENING. AS THESE STORMS INTERACT WITH LOW LEVEL MOISTURE AND SURFACE HEATING...SOME STORMS WILL BECOME STRONG TO POTENTIALLY SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WINDS. HOWEVER...SOME HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. TABER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 327 PM EDT MON AUG 1 2005 VTZ011-012-019-012030- WINDSOR-EASTERN RUTLAND-WESTERN RUTLAND- AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER POULTNEY...PRODUCING PEA SIZED HAIL...MOVING SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR MIDDLETOWN SPRINGS...WELLS BY 340 PM...JUST NORTHEAST OF PAWLET BY 350 PM...AROUND 10 MILES SOUTHWEST OF WALLINGFORD BY 4 PM...NEAR DANBY FOUR CORNERS...SOUTH WALLINGFORD BY 410 PM...NEAR DANBY BY 420 PM AND NEAR MOUNT TABOR BY 430 PM. THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER WILL ACCOMPANY THIS STORM. MURRAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 409 PM EDT MON AUG 1 2005 NYZ034-035-VTZ009-011-012-018-019-020300- EASTERN ADDISON VT-EASTERN ESSEX NY-EASTERN RUTLAND VT- WESTERN ADDISON VT-WESTERN ESSEX NY-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BETHEL...BRANDON...DANBY...FAIR HAVEN... MIDDLEBURY...NEWCOMB...RUTLAND...SPRINGFIELD...VERGENNES... WHITE RIVER JUNCTION AND WILLSBORO 409 PM EDT MON AUG 1 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 695 IN EFFECT FOR PORTIONS OF THE NORTH COUNTRY... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ESSEX COUNTY NEW YORK AND ADDISON...RUTLAND...AND WINDSOR COUNTIES IN VERMONT. THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND CONTINUE TO MONITOR ANY OUTLET THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER SERVICE IN BURLINGTON...WHICH ARE SPECIFICALLY DESIGNED TO KEEP YOU INFORMED DURING HAZARDOUS WEATHER SITUATIONS. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. EVENSON
The Albany radar (KENX), 121 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471610.